Hail, Bradford
- When
- August 19, 11:14 AM EST
- Where
- Bradford County, 0.52 mi E of Towanda Arpt
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 41.750, -76.440
Showers and thunderstorms developed with daytime heating and instability as an upper level disturbance moved across the area. Scattered storms became severe, producing damaging wind gusts and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
Showers and thunderstorms developed with daytime heating and instability as an upper level disturbance moved across the area. Scattered storms became severe, producing damaging wind gusts and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 19, 8:16 AM EST, 2 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 916 AM EDT FRI AUG 19 2011 .SYNOPSIS... AN UPPER LEVEL DISTURBANCE WILL CROSS THE AREA TODAY BRINGING ISOLATED TO SCATTERED THUNDERSTORMS. HIGH PRESSURE WILL RESIDE OVER CENTRAL PENNSYLVANIAN ON SATURDAY PROVIDING A RAIN FREE DAY FOR MUCH OF THE AREA. A COLD FRONT WILL CROSS THE REGION SUNDAY AFTERNOON THROUGH EVENING WITH MORE SHOWERS AND THUNDERSTORMS EXPECTED ALONG THIS BOUNDARY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... UPDATED AS OF 9 AM... RADAR/SAT LOOPS SHOW SOME ISOLATED SHRA/TSRA ACROSS OUR NERN ZONES ATTM...BUT OTHERWISE THE CWA REMAINS PCPN- FREE...WITH OTHER CONVECTION STILL UPSTREAM ACROSS LAKE ERIE/WRN PA. GIVEN DAYTIME HEATING AND THE APPROACH OF AN UPPER-LVL WAVE (SEEN ON WATER VAPOR IMAGERY ENTERING WRN NY/NWRN PA ATTM)...THE ATMOS WILL DESTABILIZE WITH TIME. IN FACT...THE LATEST SPC MESO'S SHOW FAIRLY STEEP MID-LVL LR'S ASSOCD WITH THE SHRT WV TO OUR W (6.5-7 DEG C/KM). THIS IS ALSO SEEN ON THIS MRNG'S RAOBS (KBUF/KPIT/KALY ALL INDICATE THE POTENTIAL FOR SB CAPES OF 1500-2500 J/KG THIS AFTN...ALG WITH PLENTY OF DRY AIR ALOFT). ONE LIMITING FACTOR APPEARS TO BE DEEP-LYRD SHEAR...WITH WEAK ENVIRONMENTAL FLOW. STILL...THOUGH...SOME LOCALLY STG STORMS PSBL LATER TODAY...WITH HAIL PERHAPS THE MAIN THREAT. POPS WILL GRADUALLY INCREASE INTO THE CHC/SCTD CATEGORIES BY MIDDAY...WITH VALUES SLOWLY DROPPING OFF AGAIN AFTER ABOUT 22Z. NO ENHANCED WORDING WILL BE ADDED ATTM...AS WE'LL SEE HOW THINGS EVOLVE. NEAR-TERM T/DP/SKY GRIDS WERE TWEAKED SLIGHTLY...BASED ON THE LATEST OBS/VSBL SAT IMAGERY. PREVIOUS DISCUSSION... AT 415 AM LOCAL RADARS SHOW ISOLATED CONVECTION ACROSS NORTHWEST PENNSYLVANIA AND EXTREME WESTERN NEW YORK WITH NO RETURNS OVER CENTRAL NEW YORK. A SLIGHTLY MORE SIGNIFICANT UPPER LEVEL TROUGH AND ASSOCIATED SHORT WAVE WILL PASS THROUGH THE REGION LATER TODAY. MODEL SOUNDINGS INDICATE CAPE VALUES RANGING FROM 1200-2000 J/KG BUT BULK SHEAR VALUES AND WIND FIELDS ARE REALLY WEAK. A WEAK BOUNDARY WILL DROP SOUTH THROUGH THE REGION TODAY BUT FEATURE IS DIFFICULT TO IDENTIFY AND WEAKENS FURTHER AS IT MOVES SOUTH. WITHOUT A GOOD SURFACE TRIGGER CONVECTION TODAY WILL REMAIN ISOLATED TO SCATTERED WITH BETTER COVERAGE EXPECTED OVER NORTHEAST PENNSYLVANIA WHERE SLIGHTLY BETTER MOISTURE RESIDES. ANY CONVECTION THAT DOES DEVELOP TODAY WILL BE SLOW MOVING AND COULD PUT DOWN LOCALLY SIGNIFICANT RAINFALL. PARTLY SUNNY SKIES ARE EXPECTED WITH MAXES GENERALLY RANGING IN THE LOWER TO MIDDLE 80S. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/... TONIGHT...AFTER LINGERING CONVECTION DISSIPATES BY MID EVENING OVERNIGHT PERIOD WILL BE QUIET WITH MAINLY CLEAR SKIES. MINS WILL RANGE FROM THE UPPER 50S TO LOWER 60S. SATURDAY...SFC HIGH PRES WILL MOVE FROM CENTRAL PA TO COASTAL NEW JERSEY. BRIEF UPPER LEVEL RIDGING WILL ALSO OCCUR RESULTING IN PARTLY TO MOSTLY SUNNY SKIES AND ONLY ISOLATED CONVECTION ACROSS NORTHEAST PENNSYLVANIAN AND THE WESTERN CATSKILLS. WITH T85 RISING TO 15/17C, MAXES WILL RANGE FROM THE LOWER TO UPPER 80S. SATURDAY NIGHT...ANOTHER QUIET NIGHT WITH SFC HIGH PRES OFF THE MID ATLANTIC COAST AND NEXT TROF REMAINING WELL WEST OF REGION. INCREASING SOUTHWEST FLOW WILL MAKE FOR A MILD NIGHT WITH LOWS IN THE 60S. SUNDAY/SUNDAY NIGHT...NAM/ECMWF ARE FASTER WITH SFC COLD FRONT THEN GFS. LEANED TOWARD THE FASTER SOLUTION WITH FRONT CROSSING REGION DURING THE AFTERNOON AND EVENING. WITH PWATS RANGING FROM 1.5-2.0 INCHES AHEAD OF BOUNDARY, SYSTEM WILL HAVE PLENTY OF MOISTURE TO WORK WITH. MODEL SOUNDINGS INDICATE ONLY SEVERAL HUNDRED J/KG WHICH IS LIMITED BY WARM MID LEVELS AS IS EVIDENT BY FAIRLY STABLE MID LEVEL LAPSE RATES. WITH STRONGER WIND FIELDS BULK SHEAR VALUES ARE HIGHER INDICATING THE POTENTIAL FOR SOME STRONGER STORMS. WILL CONTINUE WITH HIGH CHC POPS SUNDAY AFTERNOON THROUGH EVENING THEN LOWERED POPS AFTER MIDNIGHT. MAXES ON SUNDAY ARE TRICKY AND HIGHLY DEPENDENT ON FRONTAL TIMING, WENT WITH THE COOLER NAM NUMBERS, UPPER 70S TO LOWER 80S. && .LONG TERM /MONDAY THROUGH THURSDAY/... MODELS ARE NOW IN GOOD AGREEMENT THAT THE COLD FRONT WILL CLEAR THE AREA SUNDAY NIGHT WITH HIGH PRESSURE BUILDING EAST ACROSS THE AREA ON MONDAY BRINGING DRY... COOLER WEATHER. DRY COOL WEATHER WILL CONTINUE THROUGH TUESDAY... THEN WARMER MORE HUMID WEATHER WILL RETURN BY WEDNESDAY AS THE HIGH MOVES OFF THE EAST COAST. THE CHC OF AT LEAST SCT SHOWERS/THUNDERSTORMS WILL RETURN LATER WEDNESDAY OR THURSDAY AS THE NEXT COLD FRONT ADVANCES EAST INTO THE WARM HUMID AIRMASS. GOOD MODEL AGREEMENT THROUGH THE FIRST HALF OF NEXT WEEK MEANS CONFIDENCE IN THIS GENERAL SCENARIO IS ABOVE NORMAL. && .AVIATION /13Z FRIDAY THROUGH TUESDAY/... PATCHY LIGHT FOG WILL BRING PERIODS OF MVFR VSBYS THROUGH 13Z. OTHERWISE EXPECT MAINLY VFR CONDITIONS THRU TODAY. HAVE INCLUDED CB GROUPS FROM 18Z-00Z DUE TO EXPECTED DEVELOPMENT OF SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS... BUT COVERAGE IS NOT EXPECTED TO BE ENOUGH TO INCLUDE THEM EXPLICITLY IN THE TAFS AT THIS TIME. WINDS WILL BE LIGHT AND VARIABLE THIS MORNING... THEN WSW GENERALLY LESS THAN 10 KTS THIS AFTERNOON. OUTLOOK... FRI NGT...AREAS OF MVFR VSBYS LATE TONIGHT IN LIGHT FOG WITH IFR VSBYS LIKELY AFTER 06Z AT ELM. SAT... MAINLY VFR. SUN AND MON...PSBL RESTRICTIONS IN SHRA/TSRA...ESPECIALLY AFTN/EVE HRS. TUE...IMPROVEMENT BACK TO VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...RRM NEAR TERM...MLJ/RRM SHORT TERM...RRM LONG TERM...MSE AVIATION...MSE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 327 AM EDT FRI AUG 19 2011 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-200730- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 327 AM EDT FRI AUG 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS THE AREA, PRIMARILY THIS AFTERNOON. GUSTY WINDS OR HAIL COULD ACCOMPANY THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RRM
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1014 AM EDT FRI AUG 19 2011
NYZ025-044-055-056-191515-
BROOME NY-CORTLAND NY-TIOGA NY-TOMPKINS NY-
1014 AM EDT FRI AUG 19 2011
...STRONG THUNDERSTORM WILL AFFECT EASTERN TOMPKINS...NORTHEASTERN
TIOGA...NORTHERN BROOME AND SOUTHERN CORTLAND COUNTIES...
* AT 1012 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR DRYDEN...
AND MOVING EAST AT 10 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
HARFORD AT 1030 AM EDT...
VIRGIL AT 1040 AM EDT...
RICHFORD AT 1045 AM EDT...
LAPEER AND HUNTS CORNERS AT 1105 AM EDT...
MARATHON AND CENTER LISLE AT 1115 AM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!
LAT...LON 4256 7640 4254 7587 4251 7587 4228 7592
4239 7644
MLJSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1118 AM EDT FRI AUG 19 2011
PAZ038-191615-
BRADFORD PA-
1118 AM EDT FRI AUG 19 2011
...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN BRADFORD COUNTY...
* AT 1112 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL
HAIL...STRONG GUSTY WINDS...AND VERY HEAVY RAIN. THESE STORMS
WERE LOCATED NEAR AND EAST OF TROY... AND MOVING SOUTHEAST AT 15
MPH.
* THE STRONG THUNDERSTORMS WILL BE NEAR...
LE ROY AT 1130 AM EDT...
WEST FRANKLIN AT 1135 AM EDT...
FRANKLINDALE AT 1145 AM EDT...
OVERTON AND NEW ALBANY AT 1210 PM EDT...
THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!
LAT...LON 4184 7674 4156 7623 4154 7626 4158 7674
4171 7690 4172 7689
MLJSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1122 AM EDT FRI AUG 19 2011
NYZ044-045-056-191615-
BROOME NY-CHENANGO NY-CORTLAND NY-
1122 AM EDT FRI AUG 19 2011
...LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN BROOME...
SOUTHEASTERN CORTLAND AND SOUTHERN CHENANGO COUNTIES...
* AT 1120 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
STRONG GUSTY WINDS...AND VERY HEAVY RAIN. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM MC DONOUGH TO WILLET TO
LISLE...AND MOVING EAST AT 15 MPH.
* STRONG THUNDERSTORMS WILL BE NEAR...
MC DONOUGH AND LISLE AT 1135 AM EDT...
WHITNEY POINT AT 1145 AM EDT...
SMITHVILLE FLATS AT 1150 AM EDT...
TYNER AND SMITHVILLE CENTER AT 1210 PM EDT...
OXFORD AND BRISBEN AT 1215 PM EDT...
THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!
LAT...LON 4253 7538 4246 7540 4241 7545 4235 7553
4225 7570 4229 7610 4237 7612 4242 7600
4256 7588 4256 7535
MLJSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1158 AM EDT FRI AUG 19 2011 NYZ024-025-044-055-191700- CHEMUNG NY-CORTLAND NY-TIOGA NY-TOMPKINS NY- 1158 AM EDT FRI AUG 19 2011 ...STRONG THUNDERSTORM WILL AFFECT EXTREME SOUTHWESTERN CORTLAND... NORTHEASTERN CHEMUNG...NORTHERN TIOGA AND SOUTHEASTERN TOMPKINS COUNTIES... * AT 1154 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR DANBY...AND MOVING EAST AT 10 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... BROOKTONDALE AT 1205 PM EDT... WEST CANDOR AT 1210 PM EDT... WILLSEYVILLE AND WEST SLATERVILLE AT 1215 PM EDT... CANDOR AT 1225 PM EDT... CAROLINE AT 1230 PM EDT... SPEEDVILLE AT 1240 PM EDT... JENKSVILLE AND WELTONVILLE AT 1250 PM EDT... WEST NEWARK AND RICHFORD AT 1255 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. LAT...LON 4241 7615 4216 7619 4223 7658 4241 7655 HEDEN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1206 PM EDT FRI AUG 19 2011 PAZ038-191700- BRADFORD PA- 1206 PM EDT FRI AUG 19 2011 ...STRONG THUNDERSTORM WILL AFFECT CENTRAL BRADFORD COUNTY... * AT 1203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR TOWANDA...AND MOVING EAST AT 15 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... TOWANDA AND NORTH TOWANDA AT 1215 PM EDT... WYSOX AT 1220 PM EDT... MACEDONIA AND DURELL AT 1225 PM EDT... ROME AT 1235 PM EDT... CHERRYTOWN AT 1240 PM EDT... HERRICKVILLE AND HERRICK AT 1250 PM EDT... SPRING HILL AT 1255 PM EDT... BRUSHVILLE AND STEVENSVILLE AT 100 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. LAT...LON 4192 7618 4169 7613 4165 7658 4183 7663 HEDEN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1213 PM EDT FRI AUG 19 2011
NYZ045-046-056-191715-
BROOME NY-CHENANGO NY-OTSEGO NY-
1213 PM EDT FRI AUG 19 2011
...LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN AND EASTERN
BROOME...CHENANGO AND WESTERN OTSEGO COUNTIES...
* AT 1211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
STRONG GUSTY WINDS...AND VERY HEAVY RAIN. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM NEW BERLIN TO NORWICH TO
COVENTRY TO CHENANGO FORKS...AND MOVING EAST AT 10 MPH.
* STRONG THUNDERSTORMS WILL BE NEAR...
POLKVILLE AT 1220 PM EDT...
COLUMBUS AND COVENTRY AT 1230 PM EDT...
NEW BERLIN AT 1240 PM EDT...
LAMBS CORNERS AT 1250 PM EDT...
SOUTH EDMESTON AND GUILFORD AT 1255 PM EDT...
HOLMESVILLE AT 105 PM EDT...
PITTSFIELD AT 110 PM EDT...
LATHAMS CORNERS AND ROCKDALE AT 115 PM EDT...
THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!
LAT...LON 4249 7522 4237 7526 4232 7534 4231 7542
4225 7542 4218 7552 4218 7598 4237 7573
4249 7568 4270 7547 4269 7500
MLJThe Binghamton radar (KBGM), 63 km away, was scanning. The volume nearest the first event began at 16:11 UTC.
6 hail, 1 flash flood. Local standard time, as filed.
Water flowed over county route 191.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342784, 342785, 342786, 342787, 342788, 342789, 342791.